News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Abdominal Pain after taking Alli


 jose96853 - Thu Jul 05, 2007 7:00 pm

I am Jose. I am a 26 year old male. I am an asthmatic on albuterol, singulair. I also have GERD, which I take Omeprazole (Aciphex basically). I have been taken that new weight loss drug Alli for the past couple weeks. Because I weigh 193 and I am 5'4". I have now been experiencing abdominal pain on and off. What can be happening to me?
 Dr. K. Eisele - Fri Jul 06, 2007 1:15 am

User avatar Dear Jose:

Abdominal pain is a known adverse effect of Alli. Alli works by blocking the absorption of dietary fats. This means that if you eat foods high in fat content, the medicine will not allow your body to absorb that fat as you would normally--through the intestines. Since that function is blocked, you will have increased fat in the bowel, which will tend to draw water into the bowel, which causes the intestinal wall to stretch, which in turn, is painful. This condition is also accompanied by diarrhea quite frequently.

I would say that you are likely experiencing the intended effect of the medication, but the pain itself is an adverse effect.

Consult your physician if you feel that there may be a better option for weight loss. There are medications that block your appetite, but they have disadvantages as well.

Good luck and feel free to come back with any additional questions and/or concerns.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here